Neurontin – Does it really work?
April 30, 2010 at 8:18 pm
I have been on Neurontin and off it on purpose. I cannot feel a difference in my condition. The same surges of electric type waves of icy pain persist. I am going to ask my Neurologist if I can be off this drug for a longer period to test the difference. I read that it was only 50 % effective in reducing pain. Any thoughts on this matter?
AnonymousApril 30, 2010 at 9:22 pm
I tried to go off of gabapentin(neurontin).
I ended up crawling to the pill bottle casue I was in so much pain!
Afraid to go off of it again.
I guess you will have to be off for more than a few days to see if it makes a difference for you,
Rhonda from Canada
AnonymousMay 3, 2010 at 3:49 am
Years ago, I would be lying on my bed watching TV, and all of a sudden, an “electrical shock” would hit my spine, and jump my off the bed. It would happen every hour or so. Very painful. Until I went on Neurontin, it stopped, and have been on it for years now.
I do not miss those shocks, and will not stop taking the Neurontin…
May 3, 2010 at 11:17 am
Thanks to all for your responses. I no longer have pain as we know it with GBS. There was a time when changing socks I would go thru the roof. I am left with numbness in the lower legs and feet. It gets worse as the day goes on. I will be asking my Neuro doctor about cutting off Neurontin because it is not helping to alleviate the numbness.
AnonymousMay 3, 2010 at 3:03 pm
I read about the history of Neurontin. It was originally designed for epilepsy and was poor at controlling it…a last resort. The pharmaceutical company pushed it “off label” to doctors and the reps supposedly said to try it for practially any condition you could think of. They also said to use it at very high doses….much higher than approved by the FDA. So basically patients were guinea pigs. I assume that in those high doses…..some patients got relief from pain. Knowing this, it amazed me that some people got relief while others didn’t. All starting from a lousy epilepsy drug. Like many pharmaceuticals they cannot explain why it works. That is scary. But I am sure that the people who get relief are grateful for it. Nothing worse than pain.
I did not have much pain during my 2 bouts with GBS – 20 years apart. I think this was due mainly to the B vitamins I was and am taking..it is great for the nerves. Might I suggest trying a homeopathic…Arnica Montana…..a friend had major reconstruction surgery on her stomach area and the doctor prescribed this for her….she does not like pharmaceuticals. It kept her pain away. They are little pellets you put under your tongue. Boiron is a good company that makes it. It’s worth a try….and no side effects. Most vitamin stores carry it. What is confusing is the strength to buy….30c is the most common one for the pellets. They also make a gel. I just ordered both to have when I overdo my yardwork…which is easy with GBS!
AnonymousMay 3, 2010 at 4:56 pm
Remember to taper off Neurontin. It’s not a drug to stop all at once.
It never worked for me and the other off label ones like Lamictal/Topamax didn’t either.
Good luck finding something to help with the pain.
My skin feels like its covered in a thick wax but that’s the nerve damage.
AnonymousMay 13, 2010 at 5:49 pm
i was on 600 mg 3 x a day while in hospital. when i got out, my old neurologist put me on 1200mg 3x a day. That’s a lot. so i tried to come off it with taper down sched the new neuro gave me. I got to 600 mg 1x a day and i thought I was going to die from the pain. I went back up to 600 in the am and 300 at about 2 and 600 at night. the pain never goes away, I find, but the neurontin gives me periods where the pain is a little calmer. It feels like star wars going on in my leg and foot with all the pain running up and down the nerves of my leg and foot that dont work at all. I need that calming effect of neurontin esp. at night to try and get some rest. My pc also suggested switching to topomax and someone else suggested lyrica. i am sticking with the neurontin for the time being.
June 6, 2010 at 9:48 am
It has been 5 years with CIDP and GBS before that. I feel that it is getting worse. Taking predisone (solumedrol) + IVIG once every 3 weeks and Neurontin 1800mg a day. I’m not sure about the efficiency of Neurontin; it doesn’t seem to be making a difference (on Neurontin for 6 months now). At the same time, I told my doctor, the pain could be even worse and if I stopped I would feel real pain. I would have to stop for some time and see what the condition is. Heel pain is the worse, hard to walk and stand up, even laying down the pain is strong. (Does anybody ever recover from CIDP? I’m getting the feeling that this will go on forever and all you could do is get used to it and live as best as you can, but you will never have your strength back. Please, give me your honest opinion.)
My doctor said I should change to lyrica and prescribed some pepper oilment to rub on my feet that would cut off the vibrations and give pain relief. I haven’t started with that yet.
It was good to know that many people here benefited from Neurontin. Now I know that it does work for some people.
AnonymousJune 10, 2010 at 9:18 pm
Oh, Sadie and jeanbell do I ever hear you and understand. I can’t live with the crawling tingles, shooting stars of pain and the jumping muscles without this. I also take very low dose bacolfin which helps with the cramping. Sometimes my toes get curled up so tight, or my fingers and hubby has to pry them open. All I can say – is if you find a drug that works take it and don’t apologize. We have plenty of time to taper off – sometime, yup, sometime.
AnonymousJune 12, 2010 at 12:44 am
I am tired all the time…don’t know if it is from the meds, the CIDP, or both!
I do have another problem again not sure where it is stemming from. I seem to have a sensation of something stuck in my throat. Always seem to have phlem that I can’t bring up and it won’t go down. Anyone else having this problem? I wonder if it is from the meds?
Rhonda from Canada
AnonymousJune 15, 2010 at 3:07 am
Jessicah – everyone’s reactions to drugs will be different, some may have none and some may have more. At first I was VERY drowsy after just 1 300mg, but that’s why they grade it up slowly as your body should get used to the drug. I rarely get drowsy now, but I did kind of enjoy it! Sometimes I feel a little nauseus a while after taking it, but it’s managable and soon passes. I’d rather have the side effects than deal with the pain!
Rhonda – I get that feeling as well, and I always feel like my meds havent gone down and have got stuck in my gullet, but I mouth breathe when I sleep so I think it’s secretions caught and thickening (gross!)
AnonymousJune 15, 2010 at 1:33 pm
JMO, but that throat thing isn’t from the meds, it’s from the GBS.
I don’t take meds for GBS, but have had frequent probs swallowing since onset. My throat muscles seem hard to control at times. Not drooling anymore, like at onset, but from time to time, throat muscles still seem to seize up a little, tighten and constrict, tongue looses control while chewing, and I have trouble talking, chewing or swallowing.
Makes sense though, since the throat muscles would be affected by GBS, like all the rest of the muscles are. And with the little ups and downs of GBS, some days you get the relapses, so things are a little worse again.
You must be logged in to reply to this topic.